Texas, 2014

Flash Flooding in Texas, July 16 to 17, 2014

July 16 to 17, 2014 · NWS AMA · 3 events in 2 counties and zones

Northwest flow aloft brought a round of convection during the evening hours of the 16th to the Texas Panhandle. As a shortwave trough moved out of Colorado, a warn front was situated across the northern and eastern Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Northwest flow aloft brought a round of convection during the evening hours of the 16th to the Texas Panhandle. As a shortwave trough moved out of Colorado, a warn front was situated across the northern and eastern Texas Panhandle. Convection developed along this front during the evening hours. This convection was able to produce intense rainfall due to climatologically high PWAT values across the Panhandle. This intense rainfall led to the development of flash flooding. The flooding continued until thunderstorms moved into western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 6:02 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 16, 6:02 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CDT WED JUL 16 2014

.AVIATION...00Z TAFS

ACTIVE TAF PERIOD IS EXPECTED. THUNDERSTORMS WILL AFFECT ALL THREE
SITES THIS EVENING AND STRONG WIND GUSTS ARE VERY POSSIBLE. LOW
CLOUDS WILL FOLLOW THE THUNDERSTORMS OVER THE SECOND HALF OF THE
NIGHT AND THESE LOW CLOUDS WILL LIKELY LINGER THROUGH A GOOD PART OF
THE DAY THURSDAY.

SIMPSON
&&

.PREV DISCUSSION... /ISSUED 338 PM CDT WED JUL 16 2014/

UPDATE...
TEXT PRODUCTS UPDATED FOR WATCH VALID UNTIL 9 PM.

PREV DISCUSSION... /ISSUED 312 PM CDT WED JUL 16 2014/

SHORT TERM...
THROUGH TONIGHT: FOR OUR FORECAST THOUGHTS THROUGH 12 AM, SEE OUR
EARLIER AFTERNOON AFD. THE MCS WILL LIKELY MOVE OUT OF OUR FORECAST
AREA BY 2 AM. OUR BIGGEST UNCERTAINTY IS HOW MUCH REDEVELOPMENT WILL
OCCUR IN ITS WAKE. THESE WELL ORGANIZED CONVECTIVE COMPLEXES TEND TO
HAVE A STABILIZING EFFECT UPSTREAM. HOWEVER, WITH THE SHORTWAVE
TROUGH STILL SO FAR BACK TO OUR NORTHWEST, HEIGHT FALLS WITH THE
APPROACHING TROUGH WILL INHIBIT ANY VEERING WITH THE LOW-LEVEL JET.
FURTHERMORE, THESE FACTORS AND ISENTROPIC ASCENT ALONG THE FRONT
COULD OFFSET THE STABILIZING EFFECT OF THE MCS SO THAT SHOWERS AND
STORMS MAY CONTINUE TO REDEVELOP OVERNIGHT. IF THIS INDEED OCCURS,
NO SEVERE WEATHER IS EXPECTED, BUT HEAVY RAIN WILL EXACERBATE THE
PREVIOUS HEAVY RAINS THAT FALL WITH THE MCS THIS EVENING. LOCATIONS
WITHIN 50 MILES ON EITHER SIDE OF A LINE FROM BOISE CITY TO SHAMROCK
WILL BE MOST FAVORED FOR HEAVY RAIN.

JACKSON

LONG TERM...
THE REMNANTS OF OVERNIGHT CONVECTION WILL POSSIBLY STILL BE OVER THE
EASTERN TEXAS AND OKLAHOMA PANHANDLE THURSDAY MORNING. THE MAIN
HAZARD WILL BE HEAVY RAIN LEADING TO FLASH FLOODING. THESE STORMS
AND ASSOCIATED CLOUDINESS WILL KEEP TEMPERATURES ACROSS THE AREA IN
THE 70S WITH A FEW SPOTS ACROSS THE NORTHEASTERN TEXAS PANHANDLE
THAT MAY STAY IN THE UPPER 60S.

CHANGE WILL BE IN THE FORECAST FRIDAY AS A STRONG RIDGE BUILDS TO
DOMINATE THE WEATHER PATTERN WELL INTO NEXT WEEK. OVERALL THE
PANHANDLES SHOULD REMAIN DRY HOWEVER THERE WILL BE A COUPLE OF
WINDOWS FOR RAIN CHANCES TO SNEAK INTO THE PANHANDLES. THIS FIRST
WINDOW WILL BE SATURDAY NIGHT INTO SUNDAY ACROSS THE OKLAHOMA
PANHANDLE AND EASTERN OKLAHOMA PANHANDLE WHILE THE RIDGE AXIS SHIFTS
WESTWARD. HAVE INTRODUCED LOW POPS SUNDAY AND SUNDAY NIGHT TO
ACCOUNT FOR THIS CHANCE. THE NEXT WINDOW WILL BE TUESDAY AS A VORT
MAX ROTATES AROUND THE PERIPHERY OF THE RIDGE. THE AREA WHICH COULD
GET SOME RAIN WITH THIS WINDOW IS THE EASTERN TEXAS PANHANDLE. HAVE
LEFT POPS OUT FOR THIS TIMEFRAME AS MEDIUM RANGE MODELS DISAGREE ON
TIMING AND POTENTIAL CHANCES NEXT WEEK. HIGHS WHILE UNDER THE RIDGE
WILL BE IN THE 80S AND 90S. WITH DEW POINTS IN THE 50S AND 60S, IT
COULD FEEL A BIT MUGGY.

14

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

09/06
Hazardous weather outlook, Jul 16, 8:12 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT WED JUL 16 2014

OKZ001>003-TXZ001>020-171115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
912 PM CDT WED JUL 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PANHANDLES WITH SEVERE
WEATHER POSSIBLE...MAINLY THROUGH MIDNIGHT. THE MAIN HAZARDS WILL BE
DAMAGING WIND GUSTS UP TO 65 MPH AND LARGE HAIL UP TO 2 INCHES...WITH
AN ISOLATED TORNADO ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH
CONTINUES IN EFFECT FOR THE CENTRAL AND WESTERN TEXAS PANHANDLE UNTIL
11 PM CDT.

HEAVY RAINFALL LEADING TO FLASH FLOODING IS ANTICIPATED THIS EVENING
AND ESPECIALLY OVERNIGHT AS 1 TO 2 INCHES OF RAINFALL WITH LOCALLY
HIGHER AMOUNTS IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL POSSIBLY BE ONGOING THURSDAY MORNING
WITH POTENTIALLY HEAVY RAINFALL LEADING TO FLASH FLOODING POSSIBLE.

ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE PANHANDLES SATURDAY
NIGHT AND ACROSS THE EASTERN OKLAHOMA SUNDAY AND SUNDAY NIGHT...BUT
STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD BE PREPARED
FOR ACTIVATION FOR SEVERE WEATHER THROUGH LATE THIS EVENING AND TONIGHT
FOR FLASH FLOODING.

SCHNEIDER

In the hours before

Special weather statement, Jul 16, 6:37 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT WED JUL 16 2014

OKZ001-170115-
CIMARRON OK-
737 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON COUNTY UNTIL 815 PM
CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF BLACK MESA PARK TO 8 MILES SOUTHEAST OF BOISE CITY...MOVING EAST
AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         KEYES...              GRIGGS...
  FELT...               BLACK MESA PARK...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3698 10207 3651 10206 3651 10282 3700 10300
TIME...MOT...LOC 0037Z 269DEG 9KT 3696 10274 3664 10242

LINDLEY
Special weather statement, Jul 16, 7:34 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT WED JUL 16 2014

TXZ006-007-011-012-016-170215-
DEAF SMITH TX-HARTLEY TX-MOORE TX-OLDHAM TX-POTTER TX-
834 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER...EASTERN
OLDHAM...SOUTHWESTERN MOORE...SOUTHEASTERN HARTLEY AND NORTHERN DEAF
SMITH COUNTIES UNTIL 915 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
HARTLEY TO 3 MILES NORTHWEST OF ADRIAN...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  VEGA...               BOYS RANCH...         ADRIAN...
  CHANNING...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 16 AND 44.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3568 10197 3493 10250 3528 10281 3587 10241
TIME...MOT...LOC 0133Z 316DEG 28KT 3578 10234 3529 10267

SIMPSON
Local storm report, Jul 16, 8:18 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     TSTM WND GST     2 W DUMAS               35.86N 102.00W
07/16/2014  E65 MPH          MOORE              TX   AMATEUR RADIO

            ESTIMATED 60 TO 70 MPH WINDS.

&&

EVENT NUMBER AMA1400602

14
Special weather statement, Jul 16, 8:27 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT WED JUL 16 2014

TXZ007-008-011>013-017-170315-
CARSON TX-HUTCHINSON TX-MOORE TX-OLDHAM TX-POTTER TX-RANDALL TX-
927 PM CDT WED JUL 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...NORTHERN
RANDALL...POTTER...EXTREME SOUTHEASTERN OLDHAM...SOUTHEASTERN MOORE
AND SOUTHWESTERN HUTCHINSON COUNTIES UNTIL 1015 PM CDT...

AT 926 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF PRINGLE TO 7 MILES SOUTHEAST OF VALLEY DE ORO...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           BORGER...             BUSHLAND...
  LAKE MEREDITH...      STINNETT...           SANFORD...
  FRITCH...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 119 AND 123.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 53 AND 80.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3590 10123 3511 10174 3519 10219 3594 10165
TIME...MOT...LOC 0227Z 302DEG 25KT 3587 10162 3537 10201

SIMPSON
Local storm report, Jul 16, 9:17 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1017 PM CDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             6 NNW DAWN              34.99N 102.26W
07/16/2014  E1.00 INCH       DEAF SMITH         TX   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400603

CLK
Local storm report, Jul 16, 9:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1031 PM CDT WED JUL 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             10 N VEGA               35.39N 102.43W
07/16/2014  E1.75 INCH       OLDHAM             TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1400604

CLK

The radar

The Amarillo radar (KAMA), 11 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Potter

When
July 16, 9:55 PM CST to July 17, 3:00 AM CST
Where
Potter County, 0.89 mi NW of Amarillo to 1.18 mi W of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.210, -101.830

A cluster of intense rain producing thunderstorms moved over the city of Amarillo (Potter County) for an extended period of time. This intense rain led to the development of flash flooding at the railroad crossings of 3rd Ave and 10th Ave. The flood barricades at both locations were closed to prevent motorist from driving into the flooded underpass. These flood water persisted for several hours before receding by 3 AM CST.

Flash Flood, Potter

When
July 16, 10:05 PM CST to July 17, 3:00 AM CST
Where
Potter County, 1.69 mi W of Amarillo to 1.24 mi WSW of Amarillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.200, -101.850

A cluster of intense rain producing thunderstorms moved over the city of Amarillo (Potter County) for an extended period of time. This intense rain led to the development of flash flooding at the underpass of Interstate 40 and Washington Street. The water was estimated to be around 3 feet deep. These flood waters persisted for several hours before receding by 3 AM CST.

Flash Flood, Randall

When
July 16, 11:10 PM CST to July 17, 3:00 AM CST
Where
Randall County, 1.49 mi NNW of Canyon to 1.97 mi NNW of Canyon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.000, -101.930

A cluster of intense rain producing thunderstorms moved over the city of Amarillo (Potter County) for an extended period of time. This intense rain led to the development of flash flooding at the Hunsley Hills area. The flash flooding carried a large dumpster floating down the road and an unoccupied car was stranded in the water. This flood water persisted for several hours before receding by 3 AM CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528093, 528094, 528095.